Are your meds creating your depression? Be proactive!

Mental Health

By pH health care professionals

When your doctor recommends that you take a new medication, you probably check out a few of the side effects online or on the information sheet you get at the pharmacy. You may even focus on the side effects that might make you look bad (such as weight gain or rash) or feel bad right away (like nausea or diarrhea). However, did you know that a depressed mood is a common side effect of medications? It is important to watch out for it, especially because it might not be obvious right away.

Medications that can cause depression or a temporary depressed mood include:

  •          Beta-blockers (heart, blood pressure, or anxiety medications like metoprolol or propranolol)
  •          Oral contraceptives (typically manifesting as being “moody” or irritable)
  •          Steroids
  •          The malaria medication mefloquine (Lariam)
  •          Isotretinoin (Accutane)
  •          Clozapine (FazaClo, Clozaril)
  •          Varenicline (CHANTIX)
  •          Bupropion (Wellbutrin)
  •          Anti-epilepsy medications

Then, there are medications that can cause depression when they are stopped. These include:

  •          Anti-anxiety medications
  •          Opiate pain medications

If you have ever had clinical depression (meaning more than two weeks of symptoms including lack of interest in usual activities, feeling down, sleeping and eating a lot more or less, feeling “like a robot without batteries,” anger or crying spells), you should be especially careful to watch for depressive symptoms. Write down how you feel in a notebook on a daily basis for a month while you start the new medicine. This will allow enough time for you to gauge whether there is a change.

Just because you take one of these medications, however, doesn’t mean you will get full-blown clinical depression. Most medications do not cause it to that extent. The more likely situation is having a depressed mood without most of the other symptoms. That is why tracking your mood is important.

If your symptoms are bad enough that you don’t want to be on the medication anymore, talk to your doctor about switching. A lab test may be in order as well. Some medications, like steroids, can interfere with your adrenal or thyroid functioning, leaving you tired, listless, and possibly cranky as a result. The lab test is a preferable solution compared to simply taking a second pill for your new depression symptoms.

While some medications such as paroxetine (Paxil) are technically antidepressants, the risk of suicide does increase slightly with their use. This is mainly because, in some patients, the medication restores energy before it restores mood, giving the depressed patient the energy and motivation to carry out a plan of suicide. For this reason, children and teenagers must be monitored carefully while on this medication or others in its class, and this is also why doctors may choose a different medication for a depressed patient who talks about suicide.

Be proactive. If you have any questions about your medication or its side effects, always speak to a qualified physician.

Enjoy Your Healthy Life!

The pH professional health care team includes recognized experts from a variety of health care and related disciplines, including physicians, attorneys, nutritionists, nurses and certified fitness instructors. This team also includes the members of the pH Medical Advisory Board, which constantly monitors all pH programs, products and services. To learn more about the pH Medical Advisory Board, click here.

Comments (1)

Guest

How iOS a safe way to come off of several meds for bipolar and anxiety.

Newsletter